As I stated; my husband has been undergoing Chemotherapy for the past 23 months and had 30 Rx. of Radiotherapy combined with 10 Rx. of Chemotherapy last Feb. – March 2015. Then He was given different Chemotherapy (NIVOLUMAB) in the Nov. 2015 and became aware his mouth was very dry, no saliva, not able to talk properly, taste or smell food and a very coated tongue. The coating on his tongue was about 5mm thick and what ever was taken orally in the form of fluids the tongue took on the colour of the fluid eg. (Coffee –black, Red Wine – a dark red, Protein Drinks – yellow discolouration) nothing would shift this thick coating. Scrubbing with a toothbrush, N/Saline mouth washed and Sodium Bicarbonate Mouth Washes had little effect in cleaning the tongue or assisting the production of saliva. Some Nursing staff claimed it was Oral Thrush and ordered NIlstat oral drops, this had no effect on the thick coating of his tongue. I disputed this diagnosis as there was no tongue or mouth soreness on hot drinks or when eating food.
He tried ******* Mouth wash and mouth spray these had no effect, his mouth was totally dry even when he used the mouth spray repeatedly during the day. A bottle of water created more moisture in his mouth while drinking. In desperation I bought ***** toothpaste, mouthwash and mouth gel. The Mouth Gel seemed to assist a little but only just prior to mealtimes. The toothpaste and mouthwash were pleasant to use but had little effect in improving the salivary content of his mouth.
While my husband was undergoing Radiotherapy Rx. again at Epworth Hospital in August 12-18th 2016, one of the Radio-oncology Nurses gave him 4 x 5ml sachets of Denta-Med to try. In 6 days he had noticed his tongue was less coated and he had some moisture in his mouth. He is using the Denta-Med daily BD. It is now 16 days since he started using the Denta-Med and his tongue is almost totally clean and pink and he has saliva back in his mouth. He still has days when his speech is not clear but these are becoming less frequent. The vast number of Chemotherapy drugs he has been given in the past 23 months has had a detrimental effect on his body and appetite, but he no longer has to apologise to the Dentist for the “dry black tongue”. I would recommend Denta-Med to any person undergoing Chemotherapy, for the protection of their tooth enamel and oral hygiene in general, especially if suffering from the “dry mouth syndrome”.
Diane, Rosanna, Vic